question-icon

Suggest treatment for severe abdominal pain and pain in lower back

default
Posted on Wed, 25 Feb 2015
Question: I was treated in the ER last Thursday for severe abdominal pain, probably a reaction to Dexilant and Carafate. I have been on clear liquids since Thursday. I still have lower abdominal cramping that hurts in the lower back as well. Now I have bright yellow stools with mucus and diarrhea, gas and bloated abdomen. Now what do I do?

Also have constant pain and burning in the rectum/anal area.
doctor
Answered by Dr. T Chandrakant (54 minutes later)
Brief Answer:
Visit ER / Family Physician.

Detailed Answer:
Hi.
Thanks for your query and an elucidate history.

To recapitulate: Female / 58 - treated in ER for pain in abd - normal blood tests and CT - Possible gastritis and stomach ulcer exacerbated by new med, Dulvinex (?) Ranitidine and Carafate - uncontrolled acid reflux - thinks reaction to Dexilant (Dexlansoprazole) and Carafate (Sucralfate) - on clear liquids - still has - lower abd cramping and low backache, bright yellow stools with mucus, diarrhea, gas and bloated abdomen, pain and burning in rectum / anus ... Wants to know what to do ...

I would advise you the following:
Report back to ER / Family Physician and get a reference to the Gastroenterologist as the things are looking complicated.
This is so because although the medicines you mentioned do have the side effects you mentioned, these are very very rare and not seen in the usual practice.
At the same time the present complaints related to abdomen, rectum, back may also be there due to severe intestinal infection and only on consultation with a Gastroenterologist and further tests can decide whether these are reactions of the medicines or intestinal infection, deciding the further course of action / treatment.
If the symptoms are severe or have disturbed the vitals you may need admission to the hospital.

I think you should be seen by a Doctor, vitals like blood pressure, pulse,temperature and general examination as well as of the abdomen by a Doctor is needed.
Also needed are the tests for:
-Blood: CBC, electrolytes, kidney and liver function tests, blood culture and additional tests as may be warranted.
-Urine :Routine and microscopy
-Stool: Routine, microscopy, culture and sensitivity,
-Upper GI Endoscopy and Colonoscopy

As there is burning in the rectum / anal area, diarrhea, bloating, pains another thought should be given for an intestinal infection along with the suspicion of reaction to medicines.

I would like to know a few more things, please give feedback:
How many loose stool you had in 24 hours ?
Any fever , chills, nausea, vomiting ir any other symptoms ?
Is Dulvinex or Dulvanex- please tell me the composition.

Till then you can add:
Probiotics
Take another form of antacid like Mucaine suspension for acidity if this has suited you in past.
Either of Ranitidine / Famotidine / Any other PPI which you must have taken in past and you know of that suited you.
Electral (Oral rehydration solution) in stipulated dilution with boiled (20 minutes) and cooled water.

I hope this answer helps you to take appropriate actions ASAP and get diagnosed first whether the symptoms are due to allergy to the medicines you think of or due to intestinal infection and get treated accordingly.



Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. T Chandrakant (21 minutes later)
The acid-inhibitor medicine I was given is Dexilant (NOT dulvinex). Sorry.

The bright yellow stools started yesterday. I have consumed: red jell-o, chicken broth (which gives me cramping within 20 minutes of eating), chamomile tea, and a few club crackers, some gatorade, and lots of water.

The diarrhea began today. I have had three episodes.

No fever or chills. A little nauseated. Stomach rumbles. A little dizzy.
I am taking Prilosec in the meantime, aloe vera for stomach and probiotics.
doctor
Answered by Dr. T Chandrakant (12 minutes later)
Brief Answer:
Can be intolerance or infection.

Detailed Answer:
Thanks for your feedback to clear my doubts.
Dexilant is Dexlansoprazole a type of PPI like Prilosec (Omeprazole) you are taking and not much likely to cause any problem. Please continue the one which suits you.

Noted the history, Chicken broth gives you cramping within 20 minutes.. makes me think of intolerance. And later the diarrhea and other symptoms can be due to similar problem or infection.

Please continue Prilosec, probiotics.
You may add Activated charcoal tablets like Gasex or so (whichever available near you), which act for adsorption of the toxins. Banana also works in the same way. May please hold Aloe Vera for the time-being.

You may need a course of an antibiotic and metronidazole if the stool and blood tests are suggestive of an intestinal infection.

Get well soon.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
default
Follow up: Dr. T Chandrakant (13 minutes later)
Thank you for your help and for the information. I will call my doctor in the morning.
doctor
Answered by Dr. T Chandrakant (2 minutes later)
Brief Answer:
Thanks you.

Detailed Answer:
Thanks for your appreciation and decision to call your Doctor.

You may please rate this answer before closing the thread.
You may please contact me on http://bit.ly/askdrtchandrakant in future if you need any opinion.

Take care and get well soon.

Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. T Chandrakant

General Surgeon

Practicing since :1984

Answered : 19712 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest treatment for severe abdominal pain and pain in lower back

Brief Answer: Visit ER / Family Physician. Detailed Answer: Hi. Thanks for your query and an elucidate history. To recapitulate: Female / 58 - treated in ER for pain in abd - normal blood tests and CT - Possible gastritis and stomach ulcer exacerbated by new med, Dulvinex (?) Ranitidine and Carafate - uncontrolled acid reflux - thinks reaction to Dexilant (Dexlansoprazole) and Carafate (Sucralfate) - on clear liquids - still has - lower abd cramping and low backache, bright yellow stools with mucus, diarrhea, gas and bloated abdomen, pain and burning in rectum / anus ... Wants to know what to do ... I would advise you the following: Report back to ER / Family Physician and get a reference to the Gastroenterologist as the things are looking complicated. This is so because although the medicines you mentioned do have the side effects you mentioned, these are very very rare and not seen in the usual practice. At the same time the present complaints related to abdomen, rectum, back may also be there due to severe intestinal infection and only on consultation with a Gastroenterologist and further tests can decide whether these are reactions of the medicines or intestinal infection, deciding the further course of action / treatment. If the symptoms are severe or have disturbed the vitals you may need admission to the hospital. I think you should be seen by a Doctor, vitals like blood pressure, pulse,temperature and general examination as well as of the abdomen by a Doctor is needed. Also needed are the tests for: -Blood: CBC, electrolytes, kidney and liver function tests, blood culture and additional tests as may be warranted. -Urine :Routine and microscopy -Stool: Routine, microscopy, culture and sensitivity, -Upper GI Endoscopy and Colonoscopy As there is burning in the rectum / anal area, diarrhea, bloating, pains another thought should be given for an intestinal infection along with the suspicion of reaction to medicines. I would like to know a few more things, please give feedback: How many loose stool you had in 24 hours ? Any fever , chills, nausea, vomiting ir any other symptoms ? Is Dulvinex or Dulvanex- please tell me the composition. Till then you can add: Probiotics Take another form of antacid like Mucaine suspension for acidity if this has suited you in past. Either of Ranitidine / Famotidine / Any other PPI which you must have taken in past and you know of that suited you. Electral (Oral rehydration solution) in stipulated dilution with boiled (20 minutes) and cooled water. I hope this answer helps you to take appropriate actions ASAP and get diagnosed first whether the symptoms are due to allergy to the medicines you think of or due to intestinal infection and get treated accordingly.